Purpose: To evaluate the incidence and entity of muscle damage after hyperthermic limb perfusion (HLP) with doxorubicin or melphalan, two widely used chemotherapeutic agents. Methods: We collected muscle biopsies from eleven patients with lower limb sarcoma or melanoma immediately before and at a variable time after the chemotherapeutic procedure (mean = 49.4 days). Biopsy specimens were stained with standard histochemical and immunohistochemical methods on cryostat sections and the grade of fiber atrophy was calculated. Results: Clear neurogenic alterations were present in pre-HLP biopsies of seven patients related to age and previous therapy. In six patients, the comparison between biopsies before and after HLP demonstrated worsening of preexisting neurogenic condition and appearance of mitochondrial-related damage. Reduction in type I or type II fiber diameter was present in nine patients, but no relation to doxorubicin or melphalan treatment was clear. An unexpected, large accumulation of desmin was detected in the muscle biopsy of one patient receiving doxorubicin, probably related to the mechanism of doxorubicin-induced myotoxicity. Conclusions: The observed neuromuscular toxic effects could be related to the physical or chemical conditions of HLP, in particular perfusion temperature; in addition, the present study demonstrates that preexisting neuromuscular changes, i.e. neuropathy, modulates the degree of further damage following HLP.
|Number of pages||6|
|Journal||Cancer Chemotherapy and Pharmacology|
|Publication status||Published - 2000|
- Hyperthermic limb perfusion
ASJC Scopus subject areas
- Cancer Research